Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 100, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2014, 1:44 PM EDT for Chatham County, Lee County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2014, 1:44 PM EDT (17:44 UTC)
- Expired
- Jun 11, 2014, 2:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Chatham County, NC, Lee County, NC
The radar
The Raleigh/Durham radar (KRAX), 66 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:15 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 11, 12:15 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1215 PM EDT WED JUN 11 2014 .SYNOPSIS...AN UPPER LEVEL TROUGH WILL SLOWLY APPROACH FROM THE WEST THROUGH THURSDAY. A STRONGER TROUGH ALOFT WILL FOLLOW AND PUSH A COLD FRONT INTO OUR REGION LATE FRIDAY INTO SATURDAY. THE FRONT WILL THEN STALL OVER THE CAROLINAS THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1210 PM WEDNESDAY... A TROUGH ALOFT APPROACHING FROM THE UPPER MIDWEST TO LOWER MS VALLEY WILL SPREAD EAST WITH ASSOCIATED 10-20 METER HEIGHT FALLS THROUGH TONIGHT...AND SUPPORT LARGE SCALE FORCING FOR ASCENT DOWNSTREAM OF THE TROUGH...OVER THE MID-ATLANTIC AND CAROLINAS. IN ADDITION... WATER VAPOR IMAGERY AND MODEL-ANALYZED MID LEVEL VORTICITY FIELDS DEPICT A SUBTLE VORTICITY MAX CENTERED NEAR THE SC COAST...AND THIS FEATURE WILL BE DIRECTED NORTHWARD IN SSW FLOW BETWEEN THE TROUGH ALOFT APPROACHING FROM THE WEST...AND A MID LEVEL RIDGE/ANTI-CYCLONE MIGRATING UP THE MID-ATLANTIC COAST. AT THE SFC...THE ONLY NOTABLE FEATURES NEARBY WERE A BACKDOOR COLD FRONT THAT HAD DRIFTED SOUTHWEST ACROSS THE DELMARVA AND INTO EASTERN VA...AND THE SEA BREEZE. THERE MAY ALSO BE A LEFTOVER OUTFLOW BOUNDARY FROM THE OVERNIGHT CONVECTION OVER THE WESTERN PIEDMONT...BUT THE LAST EVIDENCE OF THIS BOUNDARY WAS OBSERVED ON EARLY MORNING SATELLITE IMAGERY SHORTLY AFTER DAYBREAK. HOT ONCE AGAIN...GIVEN OBSERVED H85 TEMPS BETWEEN 18-19C FROM CHS TO GSO TO IAD...THOUGH THE CENTER OF THE HEAT TODAY WILL BE FOCUSED SLIGHTLY NORTH THAN THAT OF TUE...OWING TO THE CONTINUED NORTHWARD MIGRATION OF THE PARENT MID LEVEL RIDGE - AND UNDERLYING LOW LEVEL THERMAL RIDGE - UP THE MIDDLE ATLANTIC COAST. MULTI-LAYERED CLOUD COVER INVOF THE YADKIN WILL LIKELY KEEP TEMPS A COUPLE OF DEGREES SHY OF THOSE OF TUE OUT THERE...HOWEVER...WITH MOSTLY MIDDLE TO UPPER 80S. OTHERWISE...LOWER TO MIDDLE 90S. DESPITE THE HOT TEMPERATURES...HUMIDITY LEVELS AND HEAT INDICES WILL ONCE AGAIN BE HELD IN CHECK OWING TO THE MIXING OUT OF SFC DEWPOINTS... PARTICULARLY OVER THE PIEDMONT...GIVEN DRY AIR NOTED JUST ABOVE THE SFC ON THE PROXIMITY RAOBS AGAIN THIS MORNING...AND WHICH IS ALSO CAPTURED AS A POCKET OF HIGHER DEWPOINT DEPRESSIONS IN THE H85-925 LAYER PER RAP/SPC MESOANALYSIS DATA ACROSS THE SANDHILLS AND PIEDMONT. INDEED...THE 12Z OBSERVED GSO RAOB MODIFIED FOR UNIFORM MIXING OF MOISTURE IN THE LOWEST 100 MB OR SO WOULD SUPPORT A SFC DEWPOINT IN THE UPPER 50S - NOT FAR FROM THE PAIR OF 60 AND 61 DEGREES AT AFP AND HNZ...RESPECTIVELY...AT 1535Z. REGARDING PRECIPITATION CHANCES...THE HI-RES CAM/S CONTINUE TO SUGGEST AN AREA OF SCATTERED STORMS WILL DEVELOP IN THE NEXT FEW HOURS OVER THE SANDHILLS AND COASTAL PLAIN...LIKELY AS A RESULT OF THE VORT CENTER APPROACHING FROM SC...IN CONJUNCTION WITH CONVERGENCE ALONG THE SEA BREEZE. THIS ACTIVITY WOULD THEN SPREAD NORTH IN A MULTI-CELL CLUSTER OR TWO...AMIDST MODEST SOUTHERLY LOW- MID LEVEL FLOW OF AROUND 20-25 KTS. THEREAFTER...SUBTLE IMPULSES IN THE CYCLONIC FLOW AROUND THE PARENT TROUGH TO THE WEST WILL LIKELY SUPPORT A BAND OR TWO OF STORMS UPSTREAM OVER THE WESTERN CAROLINAS...AND THIS ACTIVITY WOULD WOULD AFFECT THE SOUTHERN AND WESTERN PIEDMONT LATE IN THE AFTERNOON THROUGH THIS EVENING. DAMAGING WINDS WILL POSE THE PRIMARY THREAT GIVEN A LIKELIHOOD OF STRONG MULTI-CELL CLUSTER COLD POOLS...DRIVEN BY 1000-1500 J/KG OF DCAPE...AND A HOT/WELL-MIXED...STEEP LAPSE RATE-BEARING BOUNDARY LAYER - ONE CHARACTERIZED BY DEWPOINT DEPRESSIONS OF 25-30 DEGREES. A SECONDARY HAZARD OF LARGE HAIL WILL ALSO BE POSSIBLE...GIVEN A POCKET OF 6.5 C/KM MID LEVEL LAPSE RATES CENTERED OVER NC/VA...AND ASSOCIATED WITH THE AFOREMENTIONED NORTHWARD-MIGRATING MID LEVEL RIDGE. A CHANCE OF SHOWERS AND STORMS WILL CONTINUE IN CYCLONIC AND WEAKLY PERTURBED FLOW ALOFT...WITH AREAS OF STRATUS AND FOG... OVERNIGHT. LOWS IN THE UPPER 60S TO AROUND 70. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... AS OF 220 AM WEDNESDAY... THE UPPER LEVEL TROUGH WILL CONTINUE TO SLOWLY SHIFT EAST ON THURSDAY...BECOMING ALIGNED OVER THE MOUNTAINS DURING THE DAY AND EVENTUALLY OVER CENTRAL NC BY THE OVERNIGHT HOURS. THEREFORE... ANOTHER DAY OF WIDESPREAD SHOWERS AND THUNDERSTORMS IS EXPECTED. GIVEN THE INCREASED CLOUD COVERAGE AND POSSIBLY ONGOING PRECIP TO BEGIN THE DAY...TEMPS SHOULD NOT BE AS WARM...WITH HIGHS EXPECTED TO GENERALLY BE IN THE MID/UPPER 80S...POSSIBLY APPROACHING 90 DEGREES ACROSS THE COASTAL PLAIN/SANDHILLS. THIS SHOULD LIMIT THE AMOUNT OF DESTABILIZATION SOME...WITH THE MLCAPE PROGGED TO BE 1000 J/KG OR LESS (SIGNIFICANTLY LOWER THAN PREVIOUS DAYS)...BUT STILL AMPLE ENOUGH FOR AN ISOLATED SEVERE THREAT. HEAVY RAIN AND MINOR FLOODING WILL ALSO BECOME MORE OF A CONCERN. PRECIP CHANCES WILL CONTINUE INTO THE OVERNIGHT HOURS WITH THE UPPER TROUGH OVER THE AREA. OVERNIGHT LOWS WILL GENERALLY BE IN THE MID/UPPER 60S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AS OF 230 AM WEDNESDAY... FRIDAY AND FRIDAY NIGHT...UPPER LEVEL TROUGH WILL CONTINUE TO FILL AS IT MOVES SLOWLY EAST THROUGH THE AREA ON FRIDAY. DESPITE THE WEAK SHORTWAVE DYNAMICS...A CONTINUED MOIST AIRMASS FEATURING PWATS 1.6-1.7 AND STRONG DAYTIME HEATING WILL BE MORE THAN ENOUGH TO SUPPORT SCATTERED TO NUMEROUS CONVECTION ACROSS THE AREA...WITH BEST COVERAGE EXPECTED ACROSS THE EAST IN PROXIMITY TO BETTER DPVA...BEFORE EXITING EASTERN NC BETWEEN 00 TO 06Z. THIS SHOULD RESULT IN A SHARP DROP IN CONVECTIVE COVERAGE AFTER SUNSET...ALTHOUGH WEAK SURFACE FRONT SAGGING SOUTH INTO THE AREA OVERNIGHT WILL POSE AN ISOLATED SHOWER THREAT WELL INTO THE OVERNIGHT HOURS. BOTH WEAK FLOW AND MID-LEVEL LAPSE RATES/INSTABILITY WILL LIMIT THE LIMIT THE SEVERE THREAT...WITH LOCALLY HEAVY RAIN AND MINOR FLOODING POSING THE GREATEST THREAT AT THIS TIME. HIGHS BOTH DAYS 85-90. LOWS IN THE MID 60S TO LOWER 70S. SATURDAY THROUGH TUESDAY: FOLLOWING CLOSELY ON THE HEELS OF THE THE LEAD TROUGH PASSAGE ON FRIDAY...A SECONDARY UPPER LEVEL TROUGH WILL MOVE EAST-SOUTHEASTWARD INTO THE DEEP SOUTH/SOUTHERN APPALACHIANS LATE FRIDAY AND INTO SATURDAY WHERE IT WILL TEMPORARILY BECOME CUT-OFF FROM THE WESTERLIES...BEFORE FINALLY LIFTING SLOWLY NEWD BY EARLY NEXT WEEK. WHILE NWP MODELS CONTINUE TO SHOW A FAIR AMOUNT OF SPREAD WITH THE LOCATION AND TIMING WITH THIS FEATURE...THE POTENTIAL IS THERE THAT THIS FEATURE COULD RESULT IN MORE WIDESPREAD/ROBUST CONVECTION THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WITH HEAVY RAINFALL FOCUSED ALONG A STALLED FRONTAL ZONE AND THEN ALONG A NORTHWARD LIFTING WARM FRONT. WILL MAIN CHANCE POPS THROUGH MUCH OF THE PERIOD. CLOUDS AND RAIN CHANCES SHOULD KEEP TEMPERATURES CLOSE TO NORMAL RANGES. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... AS OF 730 AM WEDNESDAY... MUCH OF THE SAME IS EXPECTED FOR THE CURRENT TAF PERIOD AS THE OVERALL PATTERN HAS NOT CHANGED THAT MUCH. THEREFORE...SOME PATCHY OVERNIGHT STRATUS/FOG AND THEN AFTERNOON/EVENING CONVECTION WILL BE LIKELY. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON WEDNESDAY (HIGHER COVERAGE IS EXPECTED THAN PREVIOUS DAYS AS AN UPPER LEVEL TROUGH SLOWLY MOVES EAST.) IF A STORM IMPACTS A TERMINAL...THERE COULD BE A PERIOD OF SUB-VFR CONDITIONS AND GUSTY WINDS...MOST LIKELY BETWEEN 21Z AND 03Z THURSDAY. CONVECTIVE ACTIVITY WILL LIKELY PERSIST INTO THE OVERNIGHT HOURS...BUT COVERAGE WILL BE LESS...SO WILL LEAVE ANY MENTION OUT OF THE TAFS FOR NOW. OUTLOOK...EXPECT A CONTINUED HIGHER THAN AVERAGE POTENTIAL FOR SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE WORK WEEK AS THE UPPER LEVEL TROUGH CONTINUES TO SLOWLY APPROACH FROM THE WEST. AT THIS TIME...THE BEST COVERAGE LOOKS TO BE ON THURSDAY AND FRIDAY AS THE UPPER LEVEL TROUGH FINALLY MOVES OVER THE REGION. CONVECTIVE COVERAGE SHOULD DECREASE OVER THE WEEKEND...BUT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...KRD LONG TERM...CBL AVIATION...KRD
Hazardous weather outlook, Jun 11, 4:44 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 444 AM EDT WED JUN 11 2014 NCZ007>011-021>028-038>043-073>078-083>086-088-089-120845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 444 AM EDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS. A FEW ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH A THREAT OF DAMAGING WINDS AND HAIL. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NUMEROUS THUNDERSTORMS WILL DEVELOP EACH AFTERNOON THROUGH FRIDAY. ALTHOUGH A RISK OF DAMAGING WINDS WILL CONTINUE...THE MORE PROMINENT THREAT WILL BECOME HEAVY RAIN AND MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 1:38 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
138 PM EDT WED JUN 11 2014
NCZ040-076-111845-
LEE-CHATHAM-
138 PM EDT WED JUN 11 2014
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN LEE AND
EASTERN CHATHAM COUNTIES UNTIL 245 PM EDT...
AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF SANFORD...MOVING NORTH AT 10
MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANFORD...PITTSBORO...CROSSWINDS CAMPGROUND...CROSSWINDS BOATING
CENTER...SEAFORTH BOAT DOCK...CUMNOCK...FEARRINGTON...MONCURE...BYNUM
AND LAKE JORDAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 3586 7912 3587 7891 3583 7891 3561 7900
3560 7897 3550 7901 3551 7923 3584 7938
3584 7924 3585 7924 3586 7925 3587 7925
TIME...MOT...LOC 1737Z 184DEG 7KT 3559 7912
ELLISThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 10:24 PM EDT | Special Weather Statement | RAH | Davidson | 81 min |
| Jun 10, 10:37 PM EDT | Special Weather Statement | RAH | Guilford | 53 min |
| Jun 10, 10:42 PM EDT | Special Weather Statement | RAH | Davidson | 33 min |
| Jun 10, 10:46 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 59 min |
| Jun 10, 11:19 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Randolph | 3 hr |
| Jun 10, 11:36 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 39 min |
| Jun 10, 11:46 PM EDT | Special Weather Statement | RAH | Forsyth | 59 min |
| Jun 11, 12:21 AM EDT | Special Weather Statement | RAH | Alamance | 24 min |
| Jun 11, 12:43 AM EDT | Special Weather Statement | RAH | Alamance, Guilford | 62 min |
| Jun 11, 1:38 PM EDT | Special Weather Statement | RAH | Chatham | 67 min |
| Jun 11, 2:31 PM EDT | Special Weather Statement | RAH | Alamance | 59 min |
| Jun 11, 2:35 PM EDT | Special Weather Statement | RAH | Wilson | 55 min |
| Jun 11, 2:42 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 48 min |
| Jun 11, 2:57 PM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Jun 11, 3:05 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person | 40 min |
| Jun 11, 4:01 PM EDT | Special Weather Statement | RAH | Sampson | 59 min |
| Jun 11, 4:16 PM EDT | Special Weather Statement | RAH | Halifax | 59 min |
| Jun 11, 4:17 PM EDT | Special Weather Statement | RAH | Johnston | 43 min |
| Jun 11, 4:24 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 51 min |
| Jun 11, 4:29 PM EDT | Special Weather Statement | RAH | Moore | 61 min |
| Jun 11, 4:32 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 43 min |
| Jun 11, 4:43 PM EDT | Special Weather Statement | RAH | Warren | 62 min |
| Jun 11, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wilson | 66 min |
| Jun 11, 4:58 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 47 min |
| Jun 11, 5:04 PM EDT | Special Weather Statement | RAH | Chatham, Randolph | 56 min |
| Jun 11, 5:06 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 39 min |
| Jun 11, 5:14 PM EDT | Areal Flood Advisory | RAH | Johnston, Wake | 3 hr |
| Jun 11, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Granville, Orange, Wake | 57 min |
| Jun 11, 5:38 PM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
| Jun 11, 5:43 PM EDT | Flash Flood Warning | RAH | Durham | 3 hr |
| Jun 11, 5:47 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Nash, Vance, Warren | 58 min |
| Jun 11, 5:54 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Orange, Randolph | 66 min |
| Jun 11, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Person | 74 min |
| Jun 11, 6:23 PM EDT | Areal Flood Advisory | RAH | Alamance, Orange | 3 hr |
| Jun 11, 6:35 PM EDT | Special Weather Statement | RAH | Halifax | 55 min |
| Jun 11, 6:37 PM EDT | Special Weather Statement | RAH | Stanly | 68 min |
| Jun 11, 6:46 PM EDT | Special Weather Statement | RAH | Warren | 44 min |
| Jun 11, 7:09 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 51 min |
| Jun 11, 7:33 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Randolph, Richmond, Stanly | 87 min |
| Jun 11, 7:41 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 41 min |
| Jun 11, 7:58 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.